Format

Send to:

Choose Destination
See comment in PubMed Commons below
Int J Clin Oncol. 2010 Aug;15(4):420-2. doi: 10.1007/s10147-010-0050-0. Epub 2010 Mar 10.

Renal tubular acidosis secondary to capecitabine, oxaliplatin, and cetuximab treatment in a patient with metastatic colon carcinoma: a case report and review of the literature.

Author information

  • 1Oncology Department, Hadassah-Hebrew University Medical Center, Ein Kerem, POB 12000, 91120 Jerusalem, Israel. amirsonn@gmail.com

Abstract

We report a case of renal tubular acidosis (RTA) secondary to capecitabine, oxaliplatin, and cetuximab administration in a 63-year-old woman with liver metastasis from colon carcinoma who had partial treatment response. On day 5 posttreatment, she arrived to the emergency room with severe weakness, and blood tests demonstrated hypokalemia with metabolic acidosis. Urine potassium levels were elevated, and the transtubular potassium gradient (TTKG) was 6.6, consistent with hypokalemic RTA with associated Fanconi syndrome, which presented as hyperphosphaturia, uricaciduria, and loss of protein and sugar in the urine. She was treated with intravenously administered potassium and fluids. RTA is one type of nephrotoxicity induced by chemotherapy, and it is reversible in mild cases when appropriately treated. The mechanism of RTA induced by chemotherapy in cancer patients has not yet been clearly elucidated. Oncologists should therefore be aware of the potential for RTA to occur after capecitabine, oxaliplatin, and cetuximab treatment, especially in the context of other predisposing factors.

PMID:
20217448
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk